Minnesota, 2021Drought in Minnesota, July 6 to 31, 2021
July 6 to 31, 2021 · NWS FSD · 3 events in 3 counties and zones
Temperatures averaged fairly close to normal during July, but precipitation from 50 to 75 percent of normal allowed for the expansion and degradation of drought conditions across southwest Minnesota.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $12 million
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures averaged fairly close to normal during July, but precipitation from 50 to 75 percent of normal allowed for the expansion and degradation of drought conditions across southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 9:50 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 9:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1050 PM CDT Mon Jul 5 2021
.SHORT TERM...(This Evening through Tuesday)
Issued at 244 PM CDT Mon Jul 5 2021
Forecast Highlights:
1. Isolated severe weather risk this aftn/eve.
2. Overnight rain may stay a bit further northwest.
3. Front slows down, producing slightly higher SVR risk Tue.
4. Considerable uncertainty at the end of the week.
THIS AFTERNOON: Weak shortwave across central South Dakota combining
with a return of broad isentropic lift on the 315K surface continues
to produce two areas of convection this afternoon. Surface
stationary boundary at of 2pm was arching from near Okaton southeast
along the Missouri River and then eastward into northwestern Iowa.
Convection along the Missouri river will certainly pose the greatest
risk in the short term, anchored in an area of dissipating
1500-2000 J/KG MLCAPE, but minimal effective shear near 10-15
knots. The result thus far has been poorly organized multicellular
convection with initial hail risks and then a strong wind threat.
With DCAPE hovering near 800-1000 J/KG, and environmental
temperatures dropping into the lower 60s after a storm moves
through, strong winds may certainly be a risk given evaporative
cooling. This activity is likely to stay tied to the Missouri
River valley through 6-7 pm before weakening with the loss of
heating. Development further east into Iowa may be limited due to
the lack of strong upper forcing and weak surface convergence.
Elsewhere, hot and humid conditions continue, with heat index
values along and south of I-90 in the 95 to 105 range.
Tonight: A stronger shortwave crossing the Rockies will enter the
Western High Plains later this afternoon with convection rapidly
increasing over the western Dakotas this evening. Most CAMS continue
to suggest this activity will follow the axis of stronger theta-e
convection across north central into northeastern South Dakota
overnight. I couldn't rule out a low end risk for some gusty winds
along and north of the Highway 14 corridor late tonight with
precipitation chances dropping further south and east. It's likely
most over Nebraska, Iowa, and Southwest Minnesota may stay warm and
dry as the surface front begins to back further northwest in
response to falling heights in the west.
Tuesday: Low lvl convergence focusing on the backside of convection
over western Minnesota by daybreak may force some convection to back
build into southwest Minnesota through mid-morning, but most may
again stay dry by mid-morning. Stronger mid-lvl forcing begins to
move into the area by mid-day, with renewed convection along the
advancing 850 mb arriving into the James River valley by mid-day.
It's possible that we'll begin to see more surface based convection
along the boundary as the afternoon goes on, with modest instability
AOA 1500 J/KG. Shear is a tad bit stronger but still should not be
high enough to see much in the way of organization. The likely
result would be isolated to scattered storms showing some bowing
structures or collapsing updrafts with gusty winds into the evening
as the front advances southeast. HREF PMM suggest potential for
basin average rainfall around 0.50", but do suggested isolated
potential for 2-3" rainfall amounts.
.LONG TERM...(Tuesday Night through Monday)
Issued at 244 PM CDT Mon Jul 5 2021
Wednesday: We may start Wednesday with a bit of fog and stratus
thanks to light winds and light precipitation, but most of the day
will remain quiet and much cooler. Highs likely only reach the 70s.
Thursday: Strong warm advection signals begin to show their hand on
Thursday but there is still considerable uncertainty as far as where
the surface and elevated warm front will develop. Currently this
area favors the eastern CWA and areas along the Minnesota River
Valley. A strong signal for elevated nocturnal convection remains in
place over our eastern CWA into Friday morning, and this could bring
a risk for elevated hail. Temperatures Thursday still range from the
lower to middle 90s near central SD to the upper 70s over southwest
MN.
Friday-Sunday: Today's model trends continue to dig an incoming
upper shortwave further south and west as it begins to enter the
Northern Plains on Friday. The GFS remains highly progressive with
this trough, while the ECMWF slows the trough down and deepens it
across the Mid-Missouri River valley. These developments lead to
greater uncertainty on both temperatures Friday and Saturday, but
also severe weather risks and overall rain potential. Still
certainly a setup to monitor as there could pose some severe
weather risk, and more beneficial rainfall.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM CDT Mon Jul 5 2021
Generally, VFR conditions outside of convection/showers through
the first half of this TAF package. Conditions are expected to
deteriorate through the day Tuesday and into Tuesday night as
convection chances increase. Thunderstorms are likely to produce
heavy rainfall and gusty winds at sites, as well as MVFR to IFR
conditions. More details regarding convection are below.
Monday evening's storms have exited our focus area, although there
are some lingering showers as of 06/0330z. Additional showers and
storms traveling eastward across central SD are likely to impact
KHON over the early part of this TAF package.
Shower/storm chances increase by late Tuesday morning, continuing
through the day and into Tuesday night (across the eastern portion
of our area). CAMs continue to show a bit of timing differences
regarding the evolution of Tuesday's potential convection, and
thus confidence is lower in end of convection timing.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SG
Hazardous weather outlook, Jul 5, 10:46 AM CST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1146 AM CDT Mon Jul 5 2021
MNZ071-072-080-081-089-090-097-098-SDZ039-040-054>056-061700-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Kingsbury-Brookings-Miner-Lake-Moody-
1146 AM CDT Mon Jul 5 2021
This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.
.DAY ONE...This afternoon and tonight.
There is a chance of thunderstorms overnight. Severe weather is
not expected with these storms.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are expected to continue Tuesday before ending
Tuesday night. An isolated severe storms is possible over
southwestern Minnesota during the afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ060>062-066-067-
069>071-061700-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Hanson-McCook-Minnehaha-Turner-
Lincoln-Yankton-Union-
1146 AM CDT Mon Jul 5 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
It will be another hot and humid day with heat indices of 100 to
105 expected this afternoon.
There is a chance of thunderstorms this evening south of I-90.
Widespread severe weather is not anticipated with these storms, but
an isolated strong storm with strong winds cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few thunderstorms are expected Thursday morning over
southeastern South Dakota. During the afternoon, additional storms
are expected to develop over far southeastern South Dakota into
northwestern Iowa and far northeastern Nebraska. An isolated
severe storm is possible with quarter size hail and wind gusts to
60 mph.
There will be a chance for severe storms on Friday afternoon and
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-057>059-063>065-068-061700-
Gregory-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-
1146 AM CDT Mon Jul 5 2021
This Hazardous Weather Outlook is for south central South Dakota
and southeast South Dakota.
.DAY ONE...This afternoon and tonight.
It will be another hot and humid day with heat indices of 95 to 105
expected this afternoon.
There will be a chance for isolated to scattered thunderstorms late
this afternoon and evening. While widespread severe storms are not
anticipated, an isolated storm could produce strong winds.
Additional thunderstorms may be possible into Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few thunderstorms are expected Thursday morning over
southeastern South Dakota. During the afternoon, additional storms
are expected to develop over far southeastern South Dakota into
northwestern Iowa and far northeastern Nebraska. An isolated
severe storm is possible with quarter size hail and wind gusts to
60 mph.
There will be a chance for severe storms on Friday afternoon and
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ038-052-053-061700-
Beadle-Jerauld-Sanborn-
1146 AM CDT Mon Jul 5 2021
This Hazardous Weather Outlook is for central South Dakota and east
central South Dakota.
.DAY ONE...This afternoon and tonight.
An isolated thunderstorm will be possible late this afternoon.
Severe storms are not anticipated.
There is a chance of thunderstorms overnight. Widespread severe
weather is not anticipated, though an isolated storm may become
strong.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are expected to continue Tuesday before ending
Tuesday night. An isolated severe storms is possible over
southwestern Minnesota during the afternoon and early evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 6:09 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 3 W SIOUX FALLS 43.54N 96.79W
07/05/2021 M65 MPH MINNEHAHA SD BROADCAST MEDIA
&&
TRMLocal storm report, Jul 5, 6:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 3 WSW GEORGE 43.33N 96.05W
07/05/2021 E60 MPH LYON IA TRAINED SPOTTER
&&
TRMLocal storm report, Jul 5, 7:22 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM TSTM WND DMG ASHTON 43.31N 95.79W
07/05/2021 OSCEOLA IA TRAINED SPOTTER
SEVERAL BRANCHES ESTIMATED AT 6 INCHES IN
DIAMETER BROKEN DOWN BY WIND GUSTS.
&&
TRMLocal storm report, Jul 5, 7:24 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 3 S SIOUX FALLS 43.51N 96.72W
07/05/2021 MINNEHAHA SD PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&Local storm report, Jul 5, 7:26 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 1 ESE SIOUX FALLS 43.54N 96.70W
07/05/2021 MINNEHAHA SD PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0657 PM TSTM WND DMG 1 NE SIOUX FALLS 43.55N 96.72W
07/05/2021 MINNEHAHA SD PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
0711 PM TSTM WND DMG 3 S SIOUX FALLS 43.51N 96.72W
07/05/2021 MINNEHAHA SD PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, Jul 5, 7:41 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
841 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG SIBLEY 43.40N 95.74W
07/05/2021 OSCEOLA IA BROADCAST MEDIA
6 TO 8 INCH DIAMETER TREE BRANCHES BROKEN
DOWN BY THUNDERSTORM WIND GUSTS.
&&
TRMDrought, Lincoln
- When
- July 6, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Crop damage
- $3.8 million
- Reported by
- Drought Monitor
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Severe (D2) drought developed early in the month, but precipitation less than 50 percent of normal brought drought to extreme (D3) conditions by the end of the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Lyon
- When
- July 6, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Crop damage
- $8.2 million
- Reported by
- Drought Monitor
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Severe (D2) drought developed early in the month, but precipitation less than 50 percent of normal at Tracy and Marshall along with temperatures averaging around 2 degrees above normal for the month brought drought to extreme (D3) conditions by the end of July. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Murray
- When
- July 6, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Murray forecast zone
- Crop damage
- $292,000
- Reported by
- Drought Monitor
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed during early July. Temperatures at Lake Wilson ended up 1.2 degrees above normal for the month, with overall near normal precipitation. However, a 14 day stretch from mid- to late-month had less than two-tenths of an inch rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2021$2.4 million · 1 in hail · 11 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding in Texas, July 6, 2021$285,000 · 7 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Flash Flooding and Flood in Texas, July 6, 2021$110,000 · 6 events
- Damaging Winds in New York, July 6, 2021$29,000 · 61 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967543, 967544, 967545.